Advertisement

manuscripta mathematica

, Volume 126, Issue 3, pp 375–391 | Cite as

Growth of conjugacy classes of Schottky groups in higher rank symmetric spaces

  • Gabriele LinkEmail author
Article
  • 66 Downloads

Abstract

Let X be a globally symmetric space of noncompact type and rank greater that one, and \({\Gamma \subset Isom(X)}\) a Schottky group of axial isometries. Then \({M := X/\Gamma}\) is a locally symmetric Riemannian manifold of infinite volume. The goal of this note is to give an asymptotic estimate for the number of primitive closed geodesics in M modulo free homotopy with period less than t.

Mathematics Subject Classification (2000)

20E45 22E40 53C35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ballmann, W.: Lectures on spaces of nonpositive curvature, DMV Seminar, vol. 25. Birkhäuser Verlag, Basel, With an appendix by Misha Brin (1995)Google Scholar
  2. 2.
    Benoist Y.: Propriétés asymptotiques des groupes linéaires. Geom. Funct. Anal. 7(1), 1–47 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Ballmann W., Gromov M., Schroeder V.: Manifolds of nonpositive curvature, Progress in Mathematics, vol. 61. Birkhäuser Boston Inc, Boston (1985)Google Scholar
  4. 4.
    Coornaert M., Knieper G.: An upper bound for the growth of conjugacy classes in torsion-free word hyperbolic groups. Int. J. Algebra Comput. 14(4), 395–401 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    DeGeorge D.L.: Length spectrum for compact locally symmetric spaces of strictly negative curvature. Ann. Sci. École Norm. Sup. (4) 10(2), 133–152 (1977)zbMATHMathSciNetGoogle Scholar
  6. 6.
    de la Harpe P.: Free groups in linear groups. Enseign. Math. (2). 29(1–2), 129–144 (1983)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Dal’bo F., Peigné M.: Some negatively curved manifolds with cusps, mixing and counting. J. Reine Angew. Math. 497, 141–169 (1998)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Eberlein P.B.: Geometry of nonpositively curved manifolds. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1996)Google Scholar
  9. 9.
    Eskin A., McMullen C.: Mixing, counting, and equidistribution in Lie groups. Duke Math. J. 71(1), 181–209 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Helgason, S.: Differential geometry, Lie groups, and symmetric spaces, Graduate Studies in Mathematics, vol. 34, American Mathematical Society, Providence, RI, Corrected reprint of the 1978 original (2001)Google Scholar
  11. 11.
    Knieper G.: Das Wachstum der Äquivalenzklassen geschlossener Geodätischer in kompakten Mannigfaltigkeiten. Arch. Math. Basel 40(6), 559–568 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Knieper G.: On the asymptotic geometry of nonpositively curved manifolds. Geom. Funct. Anal. 7(4), 755–782 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Knieper, G.: Hyperbolic dynamics and Riemannian geometry. Handbook of dynamical systems, vol. 1A, pp. 453–545. North-Holland, Amsterdam (2002)Google Scholar
  14. 14.
    Lalley S.P.: Renewal theorems in symbolic dynamics, with applications to geodesic flows, non-Euclidean tessellations and their fractal limits. Acta Math. 163(1–2), 1–55 (1989)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Link G.: Geometry and dynamics of discrete isometry groups of higher rank symmetric spaces. Geom. Dedicata 122, 51–75 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Link G.: Asymptotic geometry and growth of conjugacy classes of nonpositively curved manifolds. Ann. Global Anal. Geom. 31(1), 37–57 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Margulis G.A.: Applications of ergodic theory to the investigation of manifolds of negative curvature. Funkt. Anal. Appl. 3, 335–336 (1969)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Margulis G.A.: On some aspects of the theory of Anosov systems, Springer Monographs in Mathematics, Springer, Berlin, With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, Translated from the Russian by Valentina Vladimirovna Szulikowska (2004)Google Scholar
  19. 19.
    Pollicott M., Sharp R.: Orbit counting for some discrete groups acting on simply connected manifolds with negative curvature. Invent. Math. 117(2), 275–302 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Quint J.-F.: Groupes de Schottky et comptage. Ann. Inst. Fourier (Grenoble) 55(2), 373–429 (2005)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Roblin T.: Sur la fonction orbitale des groupes discrets en courbure négative. Ann. Inst. Fourier (Grenoble). 52(1), 145–151 (2002)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Roblin, T.: Ergodicité et équidistribution en courbure négative, Mém. Soc. Math. Fr. (N.S.), no. 95, vi+96 (2003)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Forschungsinstitut für MathematikZürichSwitzerland

Personalised recommendations